MAUDE Adverse Event Report: SMITH & NEPHEW, INC. SCRW-N R3 0DEG 36MM TRL ACET LNR 54MM; PROSTHESIS, HIP, HEMI-, TRUNNION-BEARING, FEMORAL, METAL/POLYACETAL

SMITH & NEPHEW, INC. SCRW-N R3 0DEG 36MM TRL ACET LNR 54MM; PROSTHESIS, HIP, HEMI-, TRUNNION-BEARING, FEMORAL, METAL/POLYACETAL
Catalog Number 71935664
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/21/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during surgery the surgeon was screwing the scrw-n r3 0deg 36mm trl acet lnr 54mm into 54r cup and the screw broke through the trial liner.All pieces were found.No delay to procedure.No backup was needed, surgeon just inserted the implant instead of the trial.No patient injury and patient is doing fine.No further complications were reported at this time.
 
Additional Manufacturer Narrative
H3, h6: the associated device, used in treatment, was returned and evaluated.A visual inspection confirmed the screw is broken off the scrw-n r3 0deg 36mm trl acet lnr 54mm.The device shows significant signs of wear/usage.The clinical/medical evaluation concluded that per complaint details, the device broke during trailing; however, all pieces were found.Reportedly the surgeon ¿just inserted the (final) implant instead of the trial¿ / did not require a trial backup.It was communicated that there was no surgical delay, the patient is ¿doing fine¿, and no patient injury resulted.The product evaluation will be performed independent of this medical investigation.Patient impact beyond the modified surgical procedure would not be anticipated as the procedure was reportedly completed with the same device and the final implant was implanted without retained foreign bodies, patient harm, and/or surgical delay.Since no patient injury/harm was alleged, no further medical assessment is warranted at this time.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
SCRW-N R3 0DEG 36MM TRL ACET LNR 54MM
Common Device Name
PROSTHESIS, HIP, HEMI-, TRUNNION-BEARING, FEMORAL, METAL/POLYACETAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11326544
Report Number1020279-2021-01293
Device Sequence Number837982
Product Code JDH
UDI-Device Identifier00885556723456
UDI-Public885556723456
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/21/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71935664
Device Lot NumberE8915-5-032210
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/03/2021
Initial Date Received by Manufacturer 01/21/2021
Supplement Date Received by Manufacturer07/19/2021
Initial Report FDA Received Date02/15/2021
Supplement Report FDA Received Date07/21/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other; Required Intervention;